Hail, Martin
- When
- June 20, 1:00 AM EST to 1:02 AM EST
- Where
- Martin County, 2.14 mi SSW of Mt Olive
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.770, -86.690
A line of thunderstorms developed along a warm front moving northeast through central Indiana during the early morning hours of June the 20th. The initial severe impacts came in the form of large hail, but transitioned to a wind damage threat as the morning wore on.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A line of thunderstorms developed along a warm front moving northeast through central Indiana during the early morning hours of June the 20th. The initial severe impacts came in the form of large hail, but transitioned to a wind damage threat as the morning wore on. A couple flash flood warnings were issued as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 19, 11:54 PM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1254 AM EDT MON JUN 20 2011 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW && .SYNOPSIS... AN ACTIVE...CHANGEABLE WEATHER PATTERN IS EXPECTED THROUGH THURSDAY. A LINGERING WARM FRONT OVER ILLINOIS AND INDIANA WILL CONTINUE TO PROVIDE A FOCUS FOR SHOWERS AND STORMS THROUGH EARLY THIS WEEK. ON MONDAY...THE FRONT IS EXPECTED TO PUSH NORTH AS LOW PRESSURE DEEPENS IN THE NORTHERN PLAINS. THIS WILL ALLOW MUCH WARMER AND VERY HUMID AIR TO SURGE INTO CENTRAL INDIANA FROM THE SOUTHWEST AND PROVIDE AMPLE MOISTURE FOR THUNDERSTORM DEVELOPMENT. HIGH TEMPERATURES ON MONDAY AND TUESDAY WILL REACH THE UPPER 80S TO AROUND 90 AT MANY SPOTS...WITH HIGH HUMIDITY. A COLD FRONT IS THEN EXPECTED TO PUSH ACROSS THE REGION ON WEDNESDAY AND THURSDAY...BRINGING CHANCES FOR MORE SHOWERS AND STORMS. HIGH PRESSURE IS EXPECTED TO BUILD IN ACROSS INDIANA ON FRIDAY THROUGH SUNDAY...BRINGING A RETURN TO DRY AND COOLER WEATHER. && .NEAR TERM /REST OF TONIGHT/... EARLIER MCV MAINLY STAYED SOUTH OF FORECAST AREA...AND RADAR HAS BEEN CALM EVER SINCE. REDUCED POPS OVER THE NORTHERN PORTIONS OF CENTRAL INDIANA AFTER MIDNIGHT. HOWEVER...DID NOT WANT TO ENTIRELY PULL MENTION OF THUNDERSTORMS BECAUSE OF ACTIVITY BLOWING UP OVER EASTERN KANSAS...AS WELL AS SOUTHERN ILLINOIS. AS A RESULT...THERE IS STILL THE POSSIBILITY OF CONVECTION ACROSS THE FAR SOUTHERN PORTIONS OF CENTRAL INDIANA LATE TONIGHT. TEMPS...DO NOT SEE ANY REASON WHY THE SAME TREND THE LAST FEW NIGHTS WOULDN/T PREVAIL TONIGHT. SO...MADE NO CHANGES TO CURRENT OVERNIGHT LOWS...STILL EXPECTING MID TO UPPER 60S. UPDATED GRIDS HAVE BEEN SENT. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... GFS AND NAM ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN AND WILL USE A BLEND. WARM FRONT IS EXPECTED TO SURGE NORTHWARD ON MONDAY AFTERNOON AS THE NEXT SHORT WAVE IS EXPECTED TO ARRIVE. GFS 310K ISENTROPIC SURFACE SHOWS DECENT UPGLIDE BY 18Z WITH SPECIFIC HUMIDITY/S IN EXCESS OF 8 G/KG. THUS WE ARE DEALING WITH A VERY MOIST AIR MASS. FURTHERMORE FORECAST SOUNDINGS SHOW A NEARLY SATURATED COLUMN WITH HIGH CAPE AND LI/S LESS THAN -5. GIVEN THIS INSTABILITY AND THE ACTIVE PATTERN WITH THE LINGERING SURFACE BOUNDARY WILL CONTINUE TO KEEP HIGHER POPS IN THE FORECAST...FOCUSING BEST CHCS NEAR THE FRONT. GIVEN THE EXPECTED CLOUDS AND PRECIPITATION WILL LEAN COOLER THAN MAVMOS...USING A BLEND. STRONGER RIDGING ALOFT IS EXPECTED TO BUILD ACROSS CENTRAL INDIANA ON MONDAY NIGHT. FORECAST SOUNDINGS SHOW ATMOSPHERE BECOMING CAPPED IN THE WARM SECTOR AS 700MB TEMPS SURGE IN EXCESS OF 10C...AND CONVECTIVE TEMPERATURES ARE TOO HIGH TO REACH. THUS WILL AIM FOR PTCLDY BUT WARM CONDITIONS. AS THE UPPER RIDGE SLIDES EAST ON TUESDAY AND TUESDAY NIGHT FAVORABLE INSTABILITY WILL ONCE AGAIN EXIST AS FORECAST SOUNDINGS SHOW CAPE IN EXCESS OF 3000 J/KG AND LI/S OF LESS THAN -8. THUS WILL ONCE AGAIN KEEP CHANCES FOR SHOWERS AND STORMS DURING THE AFTERNOON AND EVENING HOURS. GIVEN THE VERY WARM AIR MASS OVER THE AREA WILL TREND HIGHS AND LOWS TOWARD THE WARMER MAVMOS VALUES WHICH LOOK VERY REASONABLE. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... ECMWF AND GFS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN AND WILL USE A BLEND. WARM AND HUMID AIR MASS LOOKS TO BE IN PLACE AHEAD OF THE COLD FRONT THAT WILL PASS ON WEDNESDAY...THUS WILL KEEP TSRA MENTIONS AT THAT TIME AND CONTINUE CHANCES INTO THURSDAY. BROAD CYCLONIC FLOW WILL REMAIN ON THURSDAY WITH COOLER AIR ALOFT THAT COULD RESULT IN SOME INSTABILITY SHOWERS. COOLER AND DRIER NORTHERLY FLOW WILL BUILD ACROSS INDIANA FOR FRIDAY THROUGH NEXT SUNDAY AS LARGE CANADIAN HIGH PRESSURES SLOWLY DIVES SOUTH THROUGH THE WEEKEND AS RIDGING BUILDS ALOFT. MEXMOS POPS LOOK TOO HIGH AS THEY ARE LEANING TOWARD CLIMATOLOGY TOO MUCH FOR THIS TIME OF YEAR GIVEN THIS PATTERN. THUS WILL KEEP A DRY FORECAST FOR NOW FOR NEXT WEEKEND. && .AVIATION.../DISCUSSION FOR THE 200600Z TAFS/... ISOLATED CONVECTION IS POSSIBLE NEAR THE SOUTHERN SITES BEFORE 12Z...BUT BETTER CHANCES FOR CONVECTION WILL COME AFTER 12Z AS A WARM FRONT MOVES NORTH. BY 18Z OR SO CHANCES WILL BEGIN TO DIMINISH AS UPPER RIDGING BUILDS IN. FOR NOW WILL USE A COMBINATION OF CB AND VCTS TO HIGHLIGHT THREAT. STORM THREAT SHOULD EB GONE BY 00Z. OTHER PROBLEM IS FOG TONIGHT. GROUND FOG IS LIKELY WITH LIGHT WINDS AND PLENTIFUL LOW LEVEL MOISTURE. FOR NOW WILL GO WITH MVFR CONDITIONS AND MENTION AREAS OF DENSE FOG NEARBY WITH BCFG. FOG WILL BURN OFF QUICKLY AFTER SUNRISE. WINDS WILL HAVE A SOUTHERLY COMPONENT AND LESS THAN 15 KNOTS THROUGH THE PERIOD. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...PUMA NEAR TERM...TDUD SHORT TERM...PUMA LONG TERM....PUMA AVIATION...MK/50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 933 PM EDT SUN JUN 19 2011 INZ021-028>031-035>049-057-210145- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-RUSH- 933 PM EDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FOR TONIGHT. THESE STORMS ARE NOT ANTICIPATED TO BECOME SEVERE...HOWEVER LIGHTNING IS A HAZARD WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY THROUGH TUESDAY WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN WITH ANY SEVERE WEATHER OR FLOODING REPORTS TONIGHT AND MONDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ051>056-060>065-067>072-210145- VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-SULLIVAN-GREENE-MONROE-BROWN- BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 933 PM EDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FOR TONIGHT. THESE STORMS ARE NOT ANTICIPATED TO BECOME SEVERE...HOWEVER LIGHTNING IS A HAZARD WITH ANY THUNDERSTORM. LOW LAND FLOODING WILL OCCUR ALONG PORTIONS OF THE WABASH AND LOWER WHITE RIVER. SEE LATEST FLOOD STATEMENTS FOR MORE DETAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY NIGHT. THERE IS A SLIGHT RISK STORMS ON MONDAY AND TUESDAY MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. LOW LAND FLOODING MAY OCCUR ALONG PORTIONS OF THE WABASH AND LOWER WHITE RIVER THROUGH EARLY THIS WEEK. SEE LATEST FLOOD STATEMENTS FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN WITH ANY SEVERE WEATHER OR FLOODING REPORTS TONIGHT AND MONDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
The Evansville,IN radar (KVWX), 106 km away, was scanning. The volume nearest the first event began at 06:01 UTC.
16 hail, 4 flood, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Numerous roads were reported with water over the road and closed in Johnson County, especially near New Whiteland.
Numerous roads were reported to have water over them and some were even closed across the Indianapolis metro area due to heavy thunderstorm rainfall.
Power lines were downed near County Road 350 South and Columbus Road due to damaging thunderstorm wind gusts.
Numerous roads were reported with water over them and also closed, in and near the Shelbyville area, due to heavy thunderstorm rainfall.
Trees and power lines were reported down in this location due to damaging thunderstorm wind gusts.
Water was over the roadway at 106th Street between Hague and Allisonville Roads due to thunderstorm heavy rainfall.
WISH-TV reported a few spots in eastern and southeast portions of Marion County where water is waist to six feet deep due to thunderstorm heavy rainfall.
A retired NWS employee reported ankle deep water in a house due to thunderstorm heavy rainfall. The house is on County Road 100 South, one mile east of Sugar Creek.
Many roads were reportedly flooded in northeast Marion County with water easily flowing one to two feet deep in some spots. Some of the worst areas were along portions of Johnson Road and the intersection of Kessler and Binford Boulevards, near 59th Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328438, 329124, 329125, 329126, 329127, 329128, 329129, 329130, 329133, 329134, 329136, 329140, 329142, 329146, 329324, 329331, 329159, 329328, 329163, 329322, 329170, 329177, 329312, 329306, 329318.